Obesity is a major public health crisis. There were approximately 414,000 deaths attributed to obesity in 2000.1 Bariatric surgery for morbid obesity has become more common as a result of the increasing prevalence of obesity. There are many complications that can occur related to bariatric surgery; however, malnutrition and essential vitamin deficiencies are not commonly recognized. We present a case of Wernicke’s encephalopathy most likely secondary to thiamine deficiency in a patient who had a recent history of gastric bypass surgery.
A 24 year-old female with a history of morbid obesity presented with neurologic dysfunction to the general medical ward. She had gastric bypass surgery four months prior to presentation. She had been frequently admitted to hospitals post-operatively for intractable nausea and vomiting and received intravenous (IV) dextrose. She had lost 100 pounds since surgery and had been non-compliant with her vitamin supplementation. Her medical and social histories were otherwise unremarkable. She presented with weakness, encephalopathy, ataxia, and visual changes. Her family stated her symptoms were gradual in their onset, but progressive. She developed acute hypercapnic respiratory failure and was transferred to the intensive care unit. Initial labs including a toxicology screen were unremarkable. Cerebral spinal fluid analysis revealed an elevated protein at 135, but gram stain, cell counts, cultures, and serologies, including arboviruses and herpes simplex virus, were negative. Electroencephalogram (EEG) revealed diffuse slowing, but no epileptiform activity. Electromyelogram (EMG) showed a mild sensory neuropathy not specific for Guillain-Barre Syndrome or multiple sclerosis. Magnetic resonance imaging (MRI) of the brain showed bilateral lesions involving the brainstem and the thalami. This pattern was most likely related to toxic or metabolic disorder and was not consistent with lacunar or embolic infarcts. Magnetic resonance angiography was normal.Her clinical presentation was thought to be secondary to Wernicke’s encephalopathy based on her constellation of neurologic symptoms (ataxia, encephalopathy, and visual complaints) and characteristic MRI findings. She was treated with intravenous thiamine and her encephalopathy improved dramatically. She was able to be weaned from mechanical ventilation after unsuccessful attempts previously. She was transferred to an acute rehabilitation hospital for recovery and eventually to home. Repeat MRI approximately 4 weeks later showed nearly complete resolution of the thalamic lesions.
Wernicke’s encephalopathy occurs both in alcoholics and nonalcoholic subjects and it likely is an underrecognized cause of encephalopathy in the intensive care unit. In non-alcoholic patients it may be seen in patients who are fasting, receiving parenteral nutrition, recovering from gastrointestinal surgery, or undergoing hemodialysis. Wernicke’s encephalopathy occurs in patients who have undergone gastric bypass surgery2, because thiamine is absorbed predominately in the stomach and proximal small bowel which is bypassed surgically. Development of neurologic symptoms such as confusion or ataxia in these patients post-operatively should raise the possibility of Wernicke’s encephalopathy. If patients have vomiting post-operatively and receive IV dextrose-containing fluid, thiamine deficiency can be exacerbated as glucose increases metabolic demands for thiamine. Additionally, their nutritional deficiencies may go untreated as they may still be obese and go unrecognized as “malnourished.” These patients are routinely instructed to take additional iron, multi-vitamin, and mineral supplementation post-operatively to prevent significant deficiencies from developing.
This case underscores the importance of a high-index of suspicion for vitamin and mineral deficiencies in patients who have had gastric bypass surgery. Thiamine supplementation should be considered in all patients who have encephalopathy in an ICU setting, particularly those who have had gastric bypass surgery.
Jonathan Parsons, None.